Saturday, October 16, 2021
70.0°F

Low energy is not linked to blood donation

| August 28, 2011 9:00 PM

DEAR DR. GOTT: My mother is 82. When she was 80, she gave blood and immediately afterward felt weak and dizzy, even though she had regularly given blood. She now feels this is the cause of her lack of energy. She is concerned that too much blood was taken, and the experience has drained her of energy. She asked me to post this question to you because she knows I'm not a doctor, and she hasn't gotten any useful advice as to how to increase her level of energy from her regular doctor. She likes to work in her yard but tires easily. (Much more so than before the above episode.) What can she do to increase her energy level?

DEAR READER: Your mother's lack of energy is not directly related to her giving blood two years ago. Her initial symptoms of weakness and dizziness can occur following donation as the body adjusts to the decreased volume of blood, but those should abate within a few hours.

An adult body normally contains around 10 pints of blood. During donation, approximately one pint is taken. According to the American Red Cross, this is enough to save three lives (when broken down into its components). Whole blood can be donated every 56 days (eight weeks) because it takes approximately 24 to 48 hours for the body to replace the lost plasma (the fluid the red and white blood cells "float" in) and up to six weeks for the red blood cells to return to a normal level.

To combat the lowering of red blood cells after donation, a healthful diet that includes foods high in iron and plenty of fluids should be consumed. (Individuals who would like to learn more can visit the American Red Cross website, www.redcross.org.)

Your mother may simply be feeling the effects of aging; however, to be sure that she doesn't have anemia, a vitamin deficiency or other underlying cause for her decreased energy level, she should undergo a complete physical examination, including blood work if she hasn't already done so. If she has, what were the results? Perhaps this matter should be reviewed with her primary care physician to see if there is any basis for her current problem.

She may also benefit from diet modification. You should ensure she is eating at least three balanced meals a day, including fruits, vegetables, whole grains and lean protein. Protein can be obtained from meats, legumes, peanut butter and tofu. If she finds she has trouble consuming the recommended intakes, try adding a meal supplement such as Boost or Ensure, as well as a good-quality multivitamin to her daily regimen.

DEAR DR. GOTT: I read your column about debilitating headaches in my local paper. I have had headaches for about 35 years and have found a way to stop them before they start. I take one BC aspirin powder every morning within an hour of waking up, and it lasts all day. I never have any problems with headaches anymore. I've found that it's important to take it within the first hour of waking up; otherwise, you might still get a headache.

I have been taking BC powders for 35 years and feel healthy and strong. I hope you will pass this along to others who have headaches of any kind.

DEAR READER: BC powder aspirin is simply aspirin and caffeine in a powdered form rather than a tablet. I assume this allows it to work faster, as it takes less time for the stomach to break down the tablet. Be aware that BC powder aspirin has a significant amount of aspirin. It contains 845 mg of aspirin vs. a regular aspirin that contains 325 mg or a low dose that contains only 81 mg.

According to the BC website, www.BCPowder.com, the product is primarily available in the southeast United States, but it can be purchased online through several well-known retailers.

Anyone interested in trying this remedy should know that aspirin does have a mild anticoagulant capability and can cause abnormal bruising and easy bleeding in some. The risk increases as the dosage increases. It can also cause stomach upset and ulcers, especially when used in conjunction with other non-steroid anti-inflammatory drugs (NSAIDs), either prescription or over-the-counter.

Be sure to speak with your physician before starting it, especially if you are taking other medications, supplements or herbal therapies.

Because you have had such positive results over a prolonged period of time, I'm passing on your advice. If readers cannot find the product, I recommend they speak with their pharmacist. He or she may be able to point interested readers toward a comparable brand or be able to order it. Perhaps simply crushing an aspirin/caffeine tablet will provide similar results, but make sure to ask the pharmacist beforehand to ensure that this is OK to do.

Readers who are interested in learning more can order my Health Report "Headaches" by sending a self-addressed, stamped No. 10 envelope and a $2 U.S. check or money order to Dr. Peter Gott, P.O. Box 433, Lakeville, CT 06039. Be sure to mention the title), or print an order form from my website's direct link: www.AskDrGottMD.com/order_form.pdf.

Dr. Peter H. Gott is a retired physician and the author of several books, including "Live Longer, Live Better," "Dr. Gott's No Flour, No Sugar Diet" and "Dr. Gott's No Flour, No Sugar Cookbook," which are available at most bookstores or online. His website is www.AskDrGottMD.com.